Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Albuquerque, NM

June 12, 2003Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2003, 6:55 PM MDT for Harding County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 6:55 PM MDT (00:55 UTC)
Expired
Jun 12, 2003, 7:45 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130055
SVRABQ
NMC021-130145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
654 PM MDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 745 PM MDT

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF CHICOSA LAKE STATE PARK...
  OR ABOUT 26 MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  15 MILES SOUTHWEST OF BUEYEROS AT 730 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3622 10401 3621 10440 3595 10430 3596 10337
          3608 10337 3608 10380 3617 10379 3616 10401

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:35 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT THU JUN 12 2003

THINGS STILL ON TRACK...WEAK FRONT IS PROGD TO PUSH INTO THE
NORTHEAST OVERNIGHT TONIGHT. DAYTIME HEATING ALONG THE RATON RIDGE
COMBINED WITH A S/WV TRAVERSING THE AREA WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHEAST TONIGHT. SOME OF THIS ACTIVITY
COULD BECOME SEVERE BY LATE AFTERNOON OR EARLY EVENING OVER THE FAR
NORTHEAST. ANOTHER...IN A SERIES OF S/WVS...WILL TRAVERSE THE STATE
TOMORROW BRINGING A LITTLE BETTER CHANCE OF RAIN FROM THE NORTHERN
AND CENTRAL MOUNTAINS EAST INTO THE NORTHEAST AND EAST CENTRAL
PLAINS. FAIRLY STRONG RIDGE BUILDS INTO THE AREA ON SATURDAY...SO
PRECIP SHOULD SUBSIDE FOR PART OF THE DAY. FOR THE WEEKEND AND MOVING
INTO EARLY NEXT WEEK...SOME OF MODELS HINTING THAT S/WV ENERGY WILL
DROP SOUTH ALONG THE EASTERN PERIPHERY OF THE RIDGE. THIS SEEMS MORE
BELIEVABLE THAN THE BULLISH MRF WHICH BRINGS PRECIP OVER THE ENTIRE
STATE. GOING WITH DRY IN THE WEST AND ISOLATED POPS FROM THE CENTRAL
MOUNTAINS EAST ACROSS THE EASTERN PLAINS.

PRELIMINARY NUMBERS...
FARMINGTON................ 051/086 052/089 053 16000
GALLUP.................... 041/084 039/088 041 16000
GRANTS.................... 040/088 041/089 042 16000
GLENWOOD.................. 056/092 060/093 063 16000
CHAMA..................... 039/082 042/080 042 16000
LOS ALAMOS................ 048/080 051/081 050 16000
RED RIVER................. 038/065 039/067 038 16122
TAOS...................... 042/072 044/074 045 16122
SANTA FE.................. 046/082 049/083 048 16000
SANTA FE AIRPORT.......... 048/084 051/085 050 16000
ESPANOLA.................. 050/084 053/085 053 16000
ALBUQUERQUE HEIGHTS....... 058/089 060/090 060 16000
ALBUQUERQUE VALLEY........ 054/091 055/092 055 16000
ALBUQUERQUE FOOTHILLS..... 052/088 054/089 054 16000
ALBUQUERQUE WEST MESA..... 056/090 058/091 058 16000
SOCORRO................... 057/092 057/092 058 16000
SANDIA PARK/CEDAR CREST... 045/086 048/086 047 16022
MORIARTY/ESTANCIA......... 047/090 048/091 048 16022
CARRIZOZO................. 057/089 056/091 055 16000
RUIDOSO................... 051/082 050/087 046 16000
RATON..................... 046/077 049/077 049 16222
LAS VEGAS................. 045/075 045/075 046 16122
ROY....................... 046/077 047/077 047 16222
CLAYTON................... 055/079 056/078 055 16222
SANTA ROSA................ 054/084 054/085 056 16022
TUCUMCARI................. 058/084 060/082 059 16122
FORT SUMNER............... 059/085 059/086 061 16022
CLOVIS.................... 059/086 059/085 060 16022
PORTALES.................. 060/090 060/088 061 16022
ROSWELL................... 060/096 060/092 062 16000

.ABQ...NONE.
Hazardous weather outlook, Jun 12, 6:00 AM MDT, 12 hours 55 minutes before
NMZ001>021-026-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO THIS AFTERNOON.
CONVECTION SHOULD INITIATE OVER THE HIGHER TERRAIN AND MOVE OVER THE
NORTHEAST PLAINS BY THE AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE FAR NORTHEAST PLAINS LATE
THIS AFTERNOON.

AS

In the hours before

Local storm report, Jun 12, 6:16 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
616 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 N GLADSTONE             NM   .75 INCH HAIL
06/12/03   UNION                          PUBLIC REPORT

JLP
Local storm report, Jun 12, 6:31 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
631 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    12 E GLADSTONE            NM   1.75 INCH HAIL
06/12/03   UNION                          PUBLIC REPORT

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:18 PM MDTSevere Thunderstorm WarningABQUnion42 min
Jun 13, 2:06 PM MDTSevere Thunderstorm WarningABQSan Miguel44 min
Jun 13, 2:09 PM MDTSevere Thunderstorm WarningABQUnion66 min
Jun 13, 2:55 PM MDTSevere Thunderstorm WarningABQTorrance55 min
Jun 13, 4:35 PM MDTSevere Thunderstorm WarningABQDe Baca35 min
Jun 13, 5:06 PM MDTSevere Thunderstorm WarningABQQuay39 min
Jun 13, 5:34 PM MDTSevere Thunderstorm WarningABQCurry41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.